BMJ retracts data on statin side effects
The BMJ has withdrawn statements in two papers published last year that suggested statin treatments resulted in side effects in 18–20% of patients.
An editorial by The BMJ’s editor in chief Fiona Godlee, published this week (BMJ 2014;348:g3306), aims to alert readers, the media, and the public to the withdrawal of these statements “so that patients who could benefit from statins are not wrongly deterred from starting or continuing treatment because of exaggerated concerns over side effects”.
Helen Williams, consultant pharmacist for cardiovascular disease at NHS Southwark Clinical Commissioning Group, says that retraction of the statements and an independent review of the papers as a whole is helpful.
“These papers were widely reported in the lay media and the negative view of statins presented has raised questions in the minds of our patients with obvious implications for adherence and persistence with therapy,” says Williams.
In October 2013, The BMJ published an article by John Abramson and colleagues that questioned the evidence behind new proposals to extend the routine use of statins to people at low risk of cardiovascular disease.
The authors re-analysed data from the Cholesterol Treatment Trialists’ (CTT) Collaboration. However, also took a look at data from a separate uncontrolled observational study by Zhang and colleagues (published in Annals of Internal Medicine) and it was from these data that they incorrectly concluded that statin side effects occur in 18–20% of people. This incorrect statement was repeated in another BMJ article published in the same week by Aseem Malhotra (BMJ 2013;347:f6340). Godlee explains that the error was down to a misreading of data in the observational study that was not picked up by the peer reviewers or editors. “The BMJ and the authors of both these articles have now been made aware that this figure is incorrect, and corrections have been published withdrawing these statements.
Although the 18–20% figure was based on statements in the referenced observational study by Zhang and colleagues — which said that ‘the rate of reported statin-related events to statins was nearly 18%,’ The BMJ articles did not reflect necessary caveats and did not take sufficient account of the uncontrolled nature of Zhang and colleagues’ data.”
The BMJ was alerted to the error by Rory Collins, professor of medicine and epidemiology at Oxford University and head of the CTT Collaboration, whose data were reanalysed by Abramson and colleagues. He has requested retraction of both articles.
In the editorial, Godlee says: “The true incidence of adverse events from use of statins in people at low risk continues to be disputed. Data compiled by the CTT Collaboration show that rates of adverse effects are similar in the active and the placebo arms in trials of statins.”
She adds: “As editor, I have a vested interest in not retracting the articles unless the case for doing so is completely clear. So I have passed this decision to an independent panel.”
Williams says that pharmacists should be ready to explain to patients the value of statin treatment in terms of cardiovascular event risk reduction, alongside the potential risks in terms of side effects experienced. “In addition, where patients do experience side effects during therapy, this should be identified early and addressed. Community pharmacists are ideally placed to allay patients’ concerns about therapy through the new medicine service and medicines use reviews,” she says.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2014.11138412
Recommended from Pharmaceutical Press